Alert archive / Arizona / River Flood Warnings in 2008

River Flood Warning 1, NWS Tucson, AZ

January 28, 2008Greenlee County, Arizona

NWS Tucson, AZ issued this river flood warning at Jan 28, 2008, 3:33 PM MST for Greenlee County, Arizona. It took effect at Jan 28, 2008, 9:00 PM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2008, 3:33 PM MST (22:33 UTC)
In effect from
Jan 28, 2008, 9:00 PM MST
Expired
Jan 29, 2008, 7:25 AM MST
In force
10 hr
Issued by
NWS Tucson, AZ
Flood severity
Minor

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 196 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point San Francisco River at Clifton (SFCA3). The gauge peaked at 20.14 ft at Jan 29, 2008, 12:00 AM MST.

actionminormoderate1015202501/2801/2901/30
Action stage
22 ft
Minor stage
24 ft
Moderate stage
26 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 09444500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS45 KTWC 282233
FLWTWC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
333 PM MST MON JAN 28 2008

...THE NATIONAL WEATHER SERVICE IN TUCSON, AZ HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ARIZONA... 

  SAN FRANCISCO RIVER AT CLIFTON AFFECTING GREENLEE COUNTY

.AFTER CRESTING AROUND 21.0 FEET EARLIER THIS AFTERNOON... RUNOFF
FROM NEW MEXICO WILL ARRIVE LATER THIS EVENING BEFORE THE RUNOFF
FROM THE BLUE RIVER HAS HAD A CHANCE TO RECEDE. THIS WILL RESULT
IN A HIGHER CREST ALONG THE SAN FRANCISCO RIVER AT CLIFTON THAN
PREVIOUSLY EXPECTED.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH 
FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE 
PASSAGE. DO NOT DRIVE AROUND BARRICADES.

AZC011-291033-
/O.NEW.KTWC.FL.W.0001.080129T0400Z-080129T1800Z/
/SFCA3.1.ER.080129T0400Z.080129T0400Z.080129T0600Z.NO/
333 PM MST MON JAN 28 2008

THE NATIONAL WEATHER SERVICE IN TUCSON, AZ HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SAN FRANCISCO RIVER AT CLIFTON.
* FROM THIS EVENING TO TUESDAY MORNING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  3:15 PM MONDAY THE STAGE WAS 20.4 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE THIS EVENING AND
  CREST BETWEEN 22.0 AND 22.5 FEET BY MIDNIGHT. THIS CORRESPONDS TO
  A PEAK FLOW BETWEEN 16000 AND 18000 CUBIC FEET PER SECOND.
* IMPACT...AT 22.0 FEET...OVERBANK FLOWS BEGIN ON THE NORTHWEST SIDE 
  OF CLIFTON. WATER APPROACHES BOTTOM OF RAILROAD BRIDGE. THE 
  HIGHWAY 191 BRIDGE WILL BE MONITORED CLOSELY BY GREENLEE COUNTY 
  OFFICIALS THIS EVENING...IN CASE THE CLIFTON FLOOD GATES NEED TO 
  BE CLOSED.

&& 
 
             FLD  OBSERVED         FORECAST 7AM     
LOCATION     STG  STG  DAY TIME    TUE    WED    THU

SAN FRANCISCO
  CLIFTON     22  20.4 MON 03 PM   21.8   16.4   12.6

$$
PYTLAK
4 follow-up statements
000 
WGUS85 KTWC 290437
FLSTWC
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON, AZ
937 PM MST MON JAN 28 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN ARIZONA..
  SAN FRANCISCO RIVER AT CLIFTON AFFECTING GREENLEE COUNTY 

.AFTER CRESTING AROUND 21.0 FEET EARLIER TODAY...THE FLOW HAS
DIMINISHED TO LEVELS NEAR BANKFULL. ADDITIONAL FLOW FROM NEW MEXICO
HAS BEEN SLOWER TO ARRIVE THAN EXPECTED...BUT IS STILL EXPECTED TO
PROVIDE ENOUGH INPUT FOR A SIGNIFICANT RISE BACK TO NEAR FLOOD
STAGE.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

AZC011-291637-
/O.CON.KTWC.FL.W.0001.000000T0000Z-080129T1800Z/
/SFCA3.1.ER.080129T0500Z.080129T0500Z.080129T0600Z.NO/
937 PM MST MON JAN 28 2008

THE FLOOD WARNING CONTINUES FOR
  THE SAN FRANCISCO RIVER AT CLIFTON.
* UNTIL TUESDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  9:15 PM MONDAY THE STAGE WAS 18.6 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE 
  TONIGHT...APPRAOCHING 21.0 TO 22.0 FEET BETWEEN MIDNIGHT AND 2 AM
  MST.
* IMPACT...AT 22.0 FEET...OVERBANK FLOWS BEGIN ON THE NORTHWEST SIDE 
  OF CLIFTON.  WATER APPROACHES BOTTOM OF RAILROAD BRIDGE.

&& 
 
             FLD  OBSERVED         FORECAST 7AM     
LOCATION     STG  STG  DAY TIME    TUE    WED    THU

SAN FRANCISCO
  CLIFTON     22  18.6 MON 09 PM   16.4   12.6   11.7

$$
000 
WGUS85 KTWC 291324
FLSTWC
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON, AZ
624 AM MST TUE JAN 29 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN ARIZONA..
   SAN FRANCISCO RIVER AT CLIFTON AFFECTING GREENLEE COUNTY 

.THE FLOW ON THE SAN FRANCISCO WILL CONTINUE TO RECEDE AND WILL FALL
BELOW BANKFULL BY LATE THIS MORING. 

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

AZC011-291800-
/O.CON.KTWC.FL.W.0001.000000T0000Z-080129T1800Z/
/SFCA3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
624 AM MST TUE JAN 29 2008

THE FLOOD WARNING CONTINUES FOR THE SAN FRANCISCO RIVER AT CLIFTON.
* FOR THIS MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 600 AM THIS MORNING THE STAGE WAS 20.2 FEET. 
* ABOVE BANKFULL FLOW IS FORECAST.
* FLOOD STAGE IS 22.0 FEET. 
* THE FLOW WILL REMAIN ABOVE BANKFULL THROUGH THE MORNING HOURS...BUT
  THE WATER WILL CONTINUE TO RECEDE AS THE DAY PROGRESSES.

&& 
 
             FLD  OBSERVED         FORECAST 7AM     
LOCATION     STG  STG  DAY TIME    WED    THU    FRI

SAN FRANCISCO
  CLIFTON     22  20.2 TUE 06 AM   13.8   10.7   10.3

$$
000 
WGUS85 KTWC 291415
FLSTWC
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
715 AM MST TUE JAN 29 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
ARIZONA...
 
  SAN FRANCISCO RIVER AT CLIFTON AFFECTING GREENLEE COUNTY

.THE SAN FRANCISCO RIVER CRESTED NEAR 21.3 FEET AROUND MIDNIGHT
AND HAS CONTINUED A VERY SLOW FALL SINCE THEN. ALTHOUGH THE 
RISK OF MINOR FLOODING ALONG THE SAN FRANCISCO RIVER HAS ENDED...
EXTREME CAUTION IS STILL ADVISED SINCE RIVER LEVELS WILL REMAIN
HIGH THROUGH THURSDAY...AND CONSIDERABLE DEBRIS WILL REMAIN IN
THE CHANNEL.

AZC011-291445-
/O.CAN.KTWC.FL.W.0001.000000T0000Z-080129T1800Z/
/SFCA3.1.ER.080129T1253Z.080129T1300Z.080129T1306Z.NO/
715 AM MST TUE JAN 29 2008

THE FLOOD WARNING IS CANCELLED FOR...
  THE SAN FRANCISCO RIVER AT CLIFTON.
* AT  7:00 AM TUESDAY THE STAGE WAS 19.9 FEET. 
* FELL BELOW FLOOD STAGE AT  6:06 AM TUESDAY.
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 14.3 FEET BY EARLY 
  TOMORROW.
 
$$
PYTLAK
000 
WGUS85 KTWC 291425 CCA
FLSTWC

FLOOD STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
715 AM MST TUE JAN 29 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
ARIZONA...
 
  SAN FRANCISCO RIVER AT CLIFTON AFFECTING GREENLEE COUNTY

.THE SAN FRANCISCO RIVER CRESTED NEAR 21.3 FEET AROUND MIDNIGHT
AND HAS CONTINUED A VERY SLOW FALL SINCE THEN. ALTHOUGH THE 
RISK OF MINOR FLOODING ALONG THE SAN FRANCISCO RIVER HAS ENDED...
EXTREME CAUTION IS STILL ADVISED SINCE RIVER LEVELS WILL REMAIN
HIGH THROUGH THURSDAY...AND CONSIDERABLE DEBRIS WILL REMAIN IN
THE CHANNEL.

AZC011-291445-
/O.CAN.KTWC.FL.W.0001.000000T0000Z-080129T1800Z/
/SFCA3.1.ER.080129T1253Z.080129T1300Z.080129T1306Z.NO/
715 AM MST TUE JAN 29 2008

THE FLOOD WARNING IS CANCELLED FOR...
  THE SAN FRANCISCO RIVER AT CLIFTON.
* AT 7:00 AM TUESDAY THE STAGE WAS 19.9 FEET. 
* RIVER CRESTED BELOW FLOOD STAGE.
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 14.3 FEET BY EARLY 
  TOMORROW.
 
$$
PYTLAK
CORRECTED FLOOD CREST INFORMATION BULLET

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this river flood warning went out at Jan 28, 2:30 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 28, 2:30 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST MON JAN 28 2008

.SYNOPSIS...A WEATHER SYSTEM WILL MOVE ACROSS THE STATE TONIGHT AND
BRING A CHANCE OF SHOWERS TO THE AREA...MAINLY NORTH OF TUCSON. WEAK
HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY FOR A BRIEF DRYING
TREND. ANOTHER STORM SYSTEM...THIS ONE FROM THE GULF OF
ALASKA...WILL DROP SOUTHEAST THROUGH THE GREAT BASIN ON WEDNESDAY.
THIS SYSTEM WILL HAVE LESS MOISTURE...BUT WILL BE MUCH COLDER...AND
BRING A SLIGHT CHANCE OF SHOWERS. DRY NORTHWEST FLOW THURSDAY INTO
THE FIRST PART OF NEXT WEEKEND WITH DAYTIME HIGHS NEAR SEASONAL
LEVELS. ANOTHER GULF OF ALASKA STORM MAY AFFECT THE AREA ON SUPER
BOWL SUNDAY.

&&

.DISCUSSION...TURNED OUT TO BE A NICE DAY ACROSS SOUTHEAST ARIZONA
WITH SCATTERED TO LOCALLY BROKEN CLOUD COVER. UPPER LEVEL TROUGH IN
EASTERN NEVADA WILL SWING ACROSS THE STATE TONIGHT AND WORK ON
MOISTURE THAT IS CURRENTLY IN PLACE. BEST SHOT FOR SHOWERS WILL BE
NORTH TO NORTHEAST OF TUCSON WITH THE WHITES HAVING THE HIGHEST
POPS. SNOW AMOUNTS WILL BE IN THE MIDDLE OF ADVISORY CRITERIA IN THE
WHITES AND COMBINED WITH SOME STRONG GUSTY WINDS...THE SNOW AND
BLOWING SNOW ADVISORY WILL BE CONTINUED UNTIL 3 AM THURSDAY.

WEAK HIGH PRESSURE BUILDS OVER THE AREA TUESDAY WITH DAYTIME
TEMPERATURES AT OR A COUPLE OF DEGREES COOLER THAN MONDAY.

FAST MOVING WEATHER SYSTEM FROM THE GULF OF ALASKA WILL MOVE THROUGH
THE GREAT BASIN ON WEDNESDAY AND BRING ANOTHER CHANCE OF SHOWERS TO
THE AREA...MAINLY NORTH AND NORTHEAST OF TUCSON. THIS SYSTEM WILL
BRING MUCH COLDER OVERNIGHT LOW TEMPERATURES TO THE REGION THURSDAY
AND FRIDAY MORNINGS...WITH FREEZING TEMPERATURES TO THE LOW DESERTS.
OTHERWISE DRY NORTHWEST FLOW THURSDAY AND FRIDAY WITH A GRADUAL
WARMING TREND THAT WILL CONTINUE INTO THE FIRST PART OF THE WEEKEND.

AT THIS TIME LOOKS LIKE THE UPCOMING WEEKEND WILL BE 50-50 SPLIT
WITH THE GFS PROGGING A SYSTEM MOVING INTO THE DESERT SOUTHWEST ON
SUPER BOWL SUNDAY. THIS SYSTEM IS CURRENTLY OUT BY KAMCHATKA ISLAND.
THE EUROPEAN MODEL IS SLOWER WITH THIS SYSTEM...WHICH IS PROBABLY A
GOOD IDEA SINCE THIS PAST SYSTEM WAS SLOWER MOVING ACROSS THE AREAA.
HAVE THROWN IN TOKEN POPS FOR LATE SATURDAY INTO SUNDAY...WHICH AT
LEAST GIVES THE PUBLIC THE IDEA THAT ANOTHER SYSTEM IS POSSIBLE NEXT
WEEKEND.

&&

.AVIATION...BREEZY CONDITIONS WILL CONTINUE THROUGH EARLY EVENING
WITH WESTERLY WIND GUSTS OF 20-25 KTS. WINDS ARE EXPECTED TO
GRADUALLY DECREASE BELOW 15 KTS AFTER 03Z TUESDAY. SCT CLOUD BASES
AT 4-7K FT AGL ARE EXPECTED TO CONTINUE TONIGHT. CLEAR SKIES WILL
RETURN TUESDAY WITH NORMAL DIURNAL WINDS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.HYDROLOGY...RUNOFF PROBLEMS WILL CONTINUE FOR SEVERAL DAYS AS THE
FLOW CONTINUES TO WORK DOWNSTREAM. MAIN PROBLEM IN THE SHORT TERM
WILL BE AT CLIFTON THIS EVENING AND THEN DOWN THE GILA RIVER OVER
THE NEXT SEVERAL DAYS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  SNOW AND BLOWING SNOW ADVISORY UNTIL 3 AM MST TUESDAY MORNING
   FOR PUBLIC ZONE 19 (NORTHERN GREENLEE COUNTY) ABOVE 7000 FEET.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jan 28, 3:15 PM MST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
315 PM MST MON JAN 28 2008

AZZ019-291000-
NORTHERN GREENLEE COUNTY-
315 PM MST MON JAN 28 2008

...SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 3 AM MST TUESDAY
MORNING ABOVE 7000 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

THE AREA IS CURRENTLY IN A WEATHER BREAK AS IT IS IN BETWEEN WEATHER
SYSTEMS. THE NEXT WEATHER SYSTEM WILL MOVE OUT OF NEVADA LATER
THIS AFTERNOON AND SWING ACROSS THE AREA TONIGHT. SHOWER ACTIVITY
WILL BEGIN TO PICK UP EARLY THIS EVENING. SNOWFALL AMOUNTS TONIGHT
WILL BE IN THE 5 TO 8 INCH RANGE AND COMBINED WITH WIND SPEEDS OF
25 TO 35 MPH...AREAS OF BLOWING SNOW WILL BE OCCURRING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 28, 11:21 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1121 AM MST MON JAN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      17 NNE CLIFTON          33.25N 109.18W
01/28/2008                   GREENLEE           AZ   PARK/FOREST SRVC

            BLUE RIVER ROSE 11 FEET IN 4 HOURS...CRESTED 4.5 FEET
            ABOVE BANKFULL STAGE AT USGS STREAM GAGE.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 6:05 PM MSTAreal Flood WarningTWCPima4 hr
Jan 27, 6:38 PM MSTAreal Flood AdvisoryTWCGraham10 hr
Jan 27, 8:18 PM MSTAreal Flood WarningTWCPima10 hr
Jan 28, 7:23 AM MSTAreal Flood WarningTWCGreenlee7 hr
Jan 28, 7:58 AM MSTWind AdvisoryTWC5 hr
Jan 28, 10:24 AM MSTAreal Flood AdvisoryTWCGraham, Greenlee5 hr

Nearby

River Flood Warnings in Arizona, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.